Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Indianapolis, IN

July 17, 2003Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2003, 11:08 PM EST for Warren County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 11:08 PM EST (04:08 UTC)
Expired
Jul 17, 2003, 11:45 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Warren County, IN

The radar

The Indianapolis radar (KIND), 128 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS53 KIND 180408
SVRIND
INC171-180445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 PM EST THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1145 PM EST

* AT 1106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PINE VILLAGE...OR ABOUT
  27 MILES NORTH OF DANVILLE...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VILLAGE AT 1120 PM EST
  WEST LEBANON AT 1135 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4062 8736 4056 8759 4018 8751 4041 8718

$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:25 PM EST, 8 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM EST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EST THU JUL 17 2003

MAIN FORECAST PROBLEM ARE THE CHANCES OF RAIN TONIGHT AND FRIDAY.
TONIGHT HIGH PRESSURE IS OVER THE OHIO VALLEY. THUNDERSTORMS HAVE
DEVELOPED OVER IL. THESE COORESPOND WITH ETA LI OVER MISISSIPPI RVR
EXTENDING INTO IL. THE NEGITIVE LI MAKES ITS WAY INTO INDIANA
OVERNIGHT. WILL GO WITH SCT TSTMS ALL NIGHT N AND CENTRAL AFTER
MIDNIGHT. SLGT CHC TSTMS S LATE. GUID TEMPS LOOK OK.

COLD FRONT MOVES THROUGH INDIANA EARLY FRIDAY. THERE IS A MAJOR
DIFFERANCE IN GUID POPS. ETA SLOWS THINGS UP AND KEEPS POPS HIGHER.
NOT ALOT OF MSTR WITH SYSTEM. FRONT CONTINUES TO MOVE SOUTH DURING
THE DAY. WILL GO CHANCE POPS CNTRL AND N. LIKELY SOUTH. WITH THE
CLOUDS AND RAIN WILL HOLD TEMPS DOWN SOME.

GOOD DRYING BEHIND FRONT. CLEAR CENTRAL AND N. WILL KEEP A CHANCE OF
SHOWERS S DURING THE EVENING. GUID TEMPS LOOK OK.

NICE DAY ON SATURDAY. TEMPS FROM AROUND 80 TO MID 80S LOOK OK.

.IND...NONE

HAINES
Hazardous weather outlook, Jul 17, 6:06 AM EST, 17 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 AM EST THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS LATER TONIGHT.  NO SEVERE STORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:40 PM ESTSevere Thunderstorm WarningINDFountain35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.